Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 8:14 PM CDT for Grant County, Wisconsin. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 8:14 PM CDT (01:14 UTC)
- Expired
- May 15, 2017, 8:43 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Grant County, WI
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:21 PM CDT | TSTM WND DMG | Platteville, WI | SMALL BRANCHES DOWN. TIME ESTIMATED FROM RADAR. |
| May 15, 8:25 PM CDT | TSTM WND GST 60 | Hazel Green, WI | ESTIMATED 50 TO 60 MPH WIND GUSTS. SMALL BRANCHES DOWN. |
| May 15, 8:35 PM CDT | TSTM WND GST 47 | Platteville, WI | && |
| May 15, 8:35 PM CDT | TSTM WND GST 47 | Platteville, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
353
WUUS53 KARX 160114
SVRARX
WIC043-160200-
/O.NEW.KARX.SV.W.0047.170516T0114Z-170516T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
814 PM CDT MON MAY 15 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Grant County in southwestern Wisconsin...
* Until 900 PM CDT
* At 813 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to near Fennimore to Asbury, moving
east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Hazel Green and Cuba City around 830 PM CDT.
Other locations impacted by these severe thunderstorms include
Preston, Georgetown, Arthur, Montfort and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0113Z 272DEG 49KT 4309 9070 4294 9056 4249 9076
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
JSB4 follow-up statements
692
WWUS53 KARX 160122
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT MON MAY 15 2017
WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
822 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...
At 820 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to 9 miles east of Fennimore to Dubuque,
moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency Manager. at 820 PM CDT, a 68 mph wind gust was
reported in Cuba City.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Hazel Green and Cuba City around 835 PM CDT.
Other locations impacted by these severe thunderstorms include
Preston, Georgetown, Arthur, Montfort and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0120Z 272DEG 49KT 4309 9062 4294 9048 4249 9068
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
JSB757
WWUS53 KARX 160127
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
827 PM CDT MON MAY 15 2017
WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
827 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...
At 825 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Muscoda to 9 miles northwest of
Mineral Point to Menominee, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency Manager. at 820 PM CDT, a 68 mph wind gust was
reported in Cuba City.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
these severe thunderstorms will remain over mainly rural areas of
eastern Grant County, including the following locations: Preston,
Georgetown, Arthur, Montfort and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0125Z 272DEG 49KT 4308 9049 4293 9035 4248 9055
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
JSB900
WWUS53 KARX 160136
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
836 PM CDT MON MAY 15 2017
WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
836 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...
At 834 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Muscoda to near Mineral Point to
near Hazel Green, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4295 9051 4315 9055 4316 9043 4251 9043
4251 9062
TIME...MOT...LOC 0134Z 271DEG 45KT 4308 9036 4293 9022 4248 9043
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
JSB723
WWUS53 KARX 160143
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
843 PM CDT MON MAY 15 2017
WIC043-160152-
/O.CAN.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
843 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Wisconsin.
LAT...LON 4295 9051 4315 9055 4316 9043 4251 9043
4251 9062
TIME...MOT...LOC 0141Z 272DEG 49KT 4308 9022 4293 9008 4248 9030
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 15, 6:39 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 639 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon May 15 2017 Scattered showers and thunderstorms are expected at the taf sites tonight. MVFR to IFR conditions are possible in and near any storms. This activity should lift north of the TAF sites after 10Z. VFR conditions are then expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 3:16 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 316 PM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 316 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to increase in coverage this evening and continue into the overnight. The greatest risks will be large hail and locally heavy rainfall. Localized flooding would be possible where storms repeat over the same area. A very small risk exists for a damaging wind gust or brief tornado over northeast Iowa and southwest Wisconsin through early evening. There is still some uncertainty on the timing, location, and coverage of the storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this early evening in northeast Iowa and southwest Wisconsin should storms develop. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, May 15, 7:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST CASSVILLE 42.72N 90.99W
05/15/2017 E60 MPH GRANT WI PUBLIC
TREES DOWN. RELAYED VIA EM.
&&
CJALocal storm report, May 15, 7:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST MONONA 43.05N 91.39W
05/15/2017 E65 MPH CLAYTON IA LAW ENFORCEMENT
0722 PM HAIL MONONA 43.05N 91.39W
05/15/2017 E1.25 INCH CLAYTON IA 911 CALL CENTER
0742 PM TSTM WND DMG GUTTENBERG 42.79N 91.10W
05/15/2017 CLAYTON IA 911 CALL CENTER
ROOFS BLOWN OFF A FEW HOMES AND POWER LINES DOWN
&&
SHEASpecial weather statement, May 15, 7:58 PM CDT, 16 minutes before
Special Weather Statement National Weather Service La Crosse WI 758 PM CDT MON MAY 15 2017 WIZ041-042-160130- La Crosse-Monroe- 758 PM CDT MON MAY 15 2017 ...A THUNDERSTORM WILL AFFECT NORTHEASTERN LA CROSSE AND NORTHERN MONROE COUNTIES... At 757 PM CDT, a thunderstorm was located over Cataract, or 7 miles north of Sparta, moving east at 50 mph. Pea size hail is possible with this storm. This storm will be near... Fort Mc Coy around 805 PM CDT. Tomah around 815 PM CDT. Other locations impacted by this storm include Warrens, Oakdale, Wyeville, Jellystone Park Near Warrens and Shennington. LAT...LON 4396 9098 4412 9096 4415 9031 4393 9031 TIME...MOT...LOC 0057Z 270DEG 45KT 4405 9081 Wetenkamp
Local storm report, May 15, 8:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL BRIDGEPORT 43.00N 91.05W
05/15/2017 E0.75 INCH CRAWFORD WI 911 CALL CENTER
&&
SHEALocal storm report, May 15, 8:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST POTOSI 42.69N 90.71W
05/15/2017 M50 MPH GRANT WI EMERGENCY MNGR
&&Local storm report, May 15, 8:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST POTOSI 42.69N 90.71W
05/15/2017 U65 MPH GRANT WI EMERGENCY MNGR
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:25 PM CDT | Special Weather Statement | ARX | Grant | 35 min |
| May 15, 7:27 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 48 min |
| May 15, 7:58 PM CDT | Special Weather Statement | ARX | Monroe | 32 min |
| May 15, 11:15 PM CDT | Special Weather Statement | ARX | La Crosse | 45 min |
| May 15, 11:44 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| May 16, 12:15 PM CDT | Special Weather Statement | ARX | Buffalo | 30 min |
| May 16, 12:46 PM CDT | Special Weather Statement | ARX | Trempealeau | 74 min |
| May 16, 1:12 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 63 min |
| May 16, 3:06 PM CDT | Flash Flood Watch | ARX | Buffalo, Trempealeau | 13 hr |
| May 16, 4:17 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 58 min |
| May 16, 6:42 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 78 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.